Translate

Wednesday, 12 June 2019

Antidepressants withdrawal effects


AVOIDABLE DEATHS DUE TO MEDICINES ADVERSE SIDE-EFFECTS AND WITHDRAWAL REACTIONS.

May 2019

 The UK Royal College of Psychiatrists have finally agreed, after years of denial.
Withdrawal from antidepressants and benzodiazepine drugs at last being recognised as sometimes causing serious adverse effects  harming many people.

National clinical guidelines are currently being updated.

Wendy Burn, president of the Royal College of Psychiatrists, said she wanted to see the guidelines "more in keeping with what we're hearing from some patients - and GPs - about the range of experiences of coming off antidepressants".

The number of prescriptions for antidepressants in the UK nearly doubled between 2007 and 2017, from around 40 million to more than 82 million, a report by the College shows.

The Royal College of Psychiatrists now accepts that it has not paid enough attention to patients suffering from severe withdrawal symptoms when coming off antidepressants.

The new stance by the Royal College follows a Lancet Psychiatry paper co-authored by David Taylor, the director of pharmacy and pathology at the Maudsley Hospital in London, who has himself experienced withdrawal, describing it in a recent New Yorker article as a “strange and frightening and torturous” experience that lasted six weeks. “Although the withdrawal syndrome can be differentiated from recurrence of the underlying disorder, it might also be mistaken for recurrence, leading to long-term unnecessary medication,” reads the paper.

 Despite current guidelines recommending a taper of two to four weeks, “tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms”.

Back in 2014 APRIL_charity was contacted by a desperate relative, trying to convince the psychiatrists it was withdrawal causing the problems. The psychiatrists only wanted to prescribe more and more medication.
They told us:
“I was saying that it was a result of withdrawal in the end it slightly registered but they will only treat on the basis of diagnosis and relapse and it's always more medication. I think you're right it is the way they are trained. You're website is really helpful and a gem to find when such information is so valuable and rare. Thanks once again for taking the time out of your busy day and I will continue to visit your site and support where I can.”



In 2018 the headline in the British Medical Journal was:

Government must investigate rising excess deaths in England and Wales, experts warn

BMJ 2018; 361 doi: https://doi.org/10.1136/bmj.k2127 (Published 11 May 2018) Cite this as: BMJ 2018;361:k2127
Research experts have urged the government and MPs to investigate rising numbers of deaths in England and Wales, after new figures showed over 20 000 “excess deaths” so far in 2018.
Earlier this year an analysis of the Office for National Statistics’ data on weekly provisional deaths in England and Wales, published in The BMJ,1 found that by week seven of 2018 (ending 16 February) 10 000 more people had died than the average from the past five years.

No comments: